|Resistance and Lipodystrophy/Atrophy
Dec 3, 2003
I have 2 questions for Dr. Young.
How long it takes ususally to develop resistance to any HAART regimen even if the pt. is fully compliant to take medicine regularly?
To avoid Lipodystrophy or atrophy,which drugs a patient should avoid?
A doctor from Bangladesh
| Response from Dr. Young
Thank you for your questions.
The time to treatment failure and the development of drug resistance is highly variable-- assuming that a treatment naive person starts on effective therapy and is fully adherent to treatment, there is little risk of drug resistance. Poorly selected medications or poorly taken medications have treatment failures that are more common. We have patients in our practice that have been successfully suppressed since the beginning of the HAART era, in 1995. The shows that potent medications can work for a very long time-- newer medications, particularly boosted protease inhibitors, may extend this potency further, with incresed barriers to the development of drug resistance.
As for lipoatrophy, there is compelling evidence that many factors play a role in risk-- particularly (paradoxically) delaying the start of therapy to lower CD4 cell counts. As for drugs, the drug with the greatest risk of developing lipoatrophy is stavudine (d4T, Zerit). There is controversial (and not uniformly agreed to) data that suggests that the other "T" drug, AZT (ZDV, zidovudine) might also slightly increase the risk of lipoatrophy.
The story is even murkier for a drug link to lipoaccumulation (fat accumulation, like "buffalo hump" or abdominal fat accumulation)-- here again, consensus shows risk with increasing severity of disease (even after the CD4 counts rebound); drug risk has been shown in some (but not other) studies with the use of some protease inhibitors.
Clearly the thing to do if one is interested in avoiding lipodystrophy is not to wait too long to start on medications, and to avoid regimens that include d4T. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.